Can I shorten my pill break: So I’m on the... - Women's Health

Women's Health

31,558 members3,436 posts

Can I shorten my pill break

Anon0121_ profile image

So I’m on the combined pill (maexemi) I take 21 pills then have a 7 day break just like any other but I was wondering if every once in a while it’s okay to not take as long as a 7 day break so like a 4 day break instead?

8 Replies

I think the idea is the 7 days allows your hormones to lower causing a period. Most pills you can take back to back so without a break, so 21 + 21 then a 7 day break. You can check with your GP; just to be sure, as they often like to make a note.

I took my microgynon back to back when I needed it, and then found it really helped my period symptoms so I had it noted that I could take it for 4 months back to back. I've stopped about 4 years ago (been taking it for 10 years like that with no problems).

Anon0121_ profile image
Anon0121_ in reply to luthien

Thank you for your reply!

I spoke to the doctor at the clinic (which is where I get my pill) and she said that it was okay to do both so shortening the pack and also taking back to back but for my pill no longer than 3 packs together

Cooper27 profile image
Cooper27 in reply to luthien

There's a myth around the pill, that you stop taking it for a week to allow your body to have a period. Your body doesn't have a period at all, instead it's having a "withdrawal bleed" because it's confused by the sudden change in hormone levels.

It's because the people that designed the pill felt it was unnatural for a woman not to bleed, and so they simulate a period to put their minds at ease.

Taking 2 courses back to back is acceptable - I've done it in the past, the doctor was ok with it. If you shorten your break to 4 days, you'll likely still have the withdrawal bleed for the same length of time, so you're better just doing 2 courses back to back.

luthien profile image
luthien in reply to Cooper27

Yeah I know that, a period follows an unimplanted egg, whereas a withdrawal bleed is from the drop in hormones, apologies for the incorrect use of words!

For most women they still call it a period even though its not mainly because the docs still call it that when you get the info about the pill.

Cooper27 profile image
Cooper27 in reply to luthien

It's ok, it's just that a lot of women get confused as they also believe this idea that we shouldn't skip a period, but I think it helps to just say it's not skipping a period but skipping a month if withdrawal symptoms.

Anon0121_ profile image
Anon0121_ in reply to Cooper27

If you were to take pill packs back to back would it make the withdrawal bleed heavier and longer and also make the symptoms of it worse or will it have no effect on the bleed do you know?

Cooper27 profile image
Cooper27 in reply to Anon0121_

I can't remember I'm afraid, I think it was similar heaviness, but lasted a day longer, don't quote me on that though! As far as I remember, I didn't suffer any extra pain from doing it. I think I just decided some months it would be inconvenient e.g. if I was due Christmas day

Anon0121_ profile image
Anon0121_ in reply to Cooper27

Thank you!

Yeah that’s the only reason I would take back to back packs for like birthdays and holidays etc but I was just worried it would last 7/8 days instead of 5 and be super painful.

You may also like...